Connecticut, 2020

High Wind in Connecticut, April 13, 2020

April 13, 2020 · NWS ALY · 2 events in 2 counties and zones

A strong storm system impacted the region throughout the day on Monday, April 13th, 2020. This resulted in thunderstorms and strong to damaging winds across western New England, with several reports of trees and power lines downed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong storm system impacted the region throughout the day on Monday, April 13th, 2020. This resulted in thunderstorms and strong to damaging winds across western New England, with several reports of trees and power lines downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 13, 5:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 13, 5:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
614 AM EDT Mon Apr 13 2020

.SYNOPSIS...
An intense storm system will impact eastern New York and
western New England into tonight. The storm will bring strong
to damaging winds to the area along with moderate to heavy rains
and a chance for thunderstorms. In the wake of the system, it
will be cooler for the rest of the week with below normal
temperature for mid April.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High Wind Warning in effect for northwestern Connecticut and
western Massachusetts through 6 pm this evening for southerly
winds.

Wind Advisory in effect for Warren and Washington Counties, the
Taconics, Mid Hudson Valley and southern Vermont through 6 pm
this evening for southerly winds.

Wind Advisory has been issued for Western Adirondacks, Mohawk
Valley, Capital District, Saratoga region, Schoharie Valley,
Helderbergs and eastern Catskills through 11 pm this evening
for southerly winds during the day and westerly winds in the
evening.

Rain has spread across the region and south winds are becoming
gusty, except for the Saratoga and KGFL areas. Ageostrophic low
level flow from the north and northeast seems to be anchoring
the colder air in northern areas and it could take much of the
morning before the south flow spreads to northern areas along
with the warmer temperatures. There is an area of less coverage
of precipitation in central NY but that should fill in to some
degree as it tracks east.

Very strong south winds will provide strong low level
convergence, moisture advection/convergence and warm advection,
supporting locally heavy rain and very strong gusty south winds.
The warming at low levels as well as increasing dew points will
result in some instability to support scattered thunderstorms
this afternoon. There is a marginal risk of severe
thunderstorms with damaging winds in southern and western areas.

However, very strong boundary layer winds may mix down to the
surface at times in heavy rain, or may channel through
north/south oriented valleys and may persist in higher
elevations. Rain and clouds will limit the warming of surface
temperatures and highs should be in the 60s to near 70 but
around 60 in higher elevations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Any rain and thunderstorms exit by evening and strong and gusty
west to northwest winds with cooling temperatures spread across
the region. Some intervals of clearing are possible through the
night but winds will likely stay gusty. Deep cold advection
begins in northern and western areas with more modified cold
advection elsewhere tonight. Then deep cold advection spreads
across the rest of the region through the day Tuesday once an
upper closed low exits eastern Canada and the mean upper trough
axis is closer to our region. Highs Tuesday in the 50s but 40s
higher terrain and near 60 southern areas.

There are some signals for one piece of upper energy to enhance
low level convergence and moisture along and just north of the
old frontal boundary well south of our region. There may be
enough moisture and upper energy to draw some scattered showers
to the mid Hudson Valley, eastern Catskills and NW CT Tuesday
night.

For Wednesday and Wednesday night, mean upper troughing over
eastern North America and there are disagreements in sources of
guidance/ensembles as to the timing and track of quick small
upper impulses within the cyclonic upper flow within the mean
upper troughing. Any little pieces of upper energy would be
lacking in moisture and would bring intervals of clouds and just
some isolated to scattered rain/snow showers on Wednesday. Highs
Wednesday in the upper 40s to mid 50s but around 40 northern
areas. Any scattered to isolated showers would end as snow
showers Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Broad troughing is forecast to encompass much of the eastern two
thirds of the CONUS at the start of the long term period. 850 mb
temps over the local area are forecast to be in the -5 to -10C range
per model consensus, which is -1 to -2 standard deviations. Because
of this airmass and flow pattern, we expect to end the work week
with cooler temperatures than normal. Predictability with respect to
precipitation chances is rather low, owing to the differences in the
model suite with respect to shortwave troughs transiting the broader
longwave trough. Given that the mid and upper level flow is forecast
to be rather energetic, there exists the potential for one or two
organized precipitation events, especially in the Friday through
Sunday period. We have stuck close to NBM PoPs for the long term
period. Due to the anomalously cold airmass in place, some snow
cannot be ruled out, especially at night and over the higher
terrain. There is some signal for temperatures to ease back toward
climo by Sunday.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
A powerful low pressure system moving northward over Michigan will
bring strong winds and periods of moderate to locally heavy rain to
the terminals through this afternoon. The leading edge of the rain
is fairly light with mainly MVFR conditions continuing through
around 13-15Z. From around 15-21Z, embedded heavier showers may
result in periods of IFR ceilings and visibility as a low level jet
strengthens. An isolated thunderstorm cannot be ruled out mainly 19-
24Z along a wind shift boundary, but confidence not high enough to
include in the TAF at this time.

After 21Z, ceilings and visibility should generally improve, with
VFR conditions expected after 24Z as mixing deepens behind a cold
front.

Winds aloft are already strong and will continue to strengthen with
low level wind shear conditions expected through around 21Z. The
winds at 2kft could reach 50-60 kt through 21Z from the south.
Southerly winds at the surface will become quite gusty as well,
especially from 12-21Z when gusts of 30-45 kt will be possible.
Winds will shift more to the southwest at 21Z, and then to the west
by 24Z, with gusts of 25-40 kt remaining possible, strongest at
KALB. Winds should diminish somewhat after 06Z Tuesday, but gusts to
25 kt may continue through the rest of the night at KALB/KPSF.

Outlook...

Tuesday: Low Operational Impact. Breezy.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
An intense storm system will impact eastern New York and
western New England into tonight. The storm will bring strong
to damaging winds to the area along with moderate to heavy rains
and a chance for thunderstorms. In the wake of the system, it
will be cooler for the rest of the week with below normal
temperature for mid April.

Widespread rainfall of a half inch to 2 inches is expected
today. Strong south winds 15 to 30 mph with gusts over 45 mph
are expected through this afternoon, then shift to west and
northwest by this evening. West to northwest winds will be 15
to 25 mph with gusts over 40 mph this evening diminishing to 10
to 20 mph with gusts to 30 mph by daybreak Tuesday.

RH values will drop to around 30 percent Tuesday afternoon with
west to northwest winds 10 to 20 mph and gusts to 30 mph.

&&

.HYDROLOGY...
A widespread moderate to heavy rainfall will occur through today
as an intense low pressure system impacts the region.

The Weather Prediction Center has maintained a marginal risk for
excessive rainfall for areas to the south and east of the Capital
District for Monday. Expecting 1 to 2 inches of rainfall across this
area with locally higher amounts across portions of the eastern
Catskills and southern Adirondacks. One to 2 inches is also
expected across the upper Hudson Valley, southern Green
Mountains, Berkshires and Litchfield Hills with up to an inch
for the Mohawk and Schoharie Valleys and across the Capital
District. Localized higher amounts are possible where
thunderstorms occur.

Urban and poor draining flooding will be possible. At this time,
only Sacandaga River at Hope (Monday evening) and the West Canada at
Hinckley (Tuesday) are expected to exceed flood stage otherwise
river flooding is not expected.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EDT this evening for CTZ001-013.
NY...Wind Advisory until 11 PM EDT this evening for NYZ032-033-
     038>041-047>053-058-063-082.
     Wind Advisory until 6 PM EDT this evening for NYZ042-043-054-
     059>061-064>066-083-084.
MA...High Wind Warning until 6 PM EDT this evening for MAZ001-025.
VT...Wind Advisory until 6 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Apr 13, 3:45 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
445 AM EDT Mon Apr 13 2020

CTZ001-013-MAZ001-025-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
445 AM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Scattered thunderstorms with occasional lightning and locally heavy
rain are expected this afternoon. Urban and poor drainage flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ042-043-054-059>061-064>066-083-084-VTZ013>015-141100-
Northern Warren-Northern Washington-Eastern Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
445 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Warren and Washington Counties,
the Taconics, Mid Hudson Valley and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered thunderstorms with occasional lightning and locally heavy
rain are expected this afternoon. Urban and poor drainage flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

NYZ032-033-038>041-047>053-058-063-082-141100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Western Greene-Western Ulster-Northern Fulton-
445 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Western Adirondacks, Mohawk
Valley, Capital District, Saratoga region, Schoharie Valley,
Helderbergs and eastern Catskills.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered thunderstorms with occasional lightning and locally heavy
rain are expected this afternoon. There is a marginal risk of severe
thunderstorms with damaging winds in the eastern Catskills and mid
Hudson Valley. Urban and poor drainage flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
April 13, 7:00 AM EST to 10:00 PM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

High Wind, Southern Litchfield

When
April 13, 7:00 AM EST to 10:00 PM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885359, 885360.